Texas, 2021

Hail in Texas, April 14 to 15, 2021

April 14 to 15, 2021 · NWS SJT · 23 events in 10 counties and zones

A stationary cold front draped to the south of the region and potent upper level disturbances approaching from Northern Mexico caused increasing wind shear and instability across portions of West Central Texas. These features triggered isolated elevated severe thunderstorms near Abilene on April 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A stationary cold front draped to the south of the region and potent upper level disturbances approaching from Northern Mexico caused increasing wind shear and instability across portions of West Central Texas. These features triggered isolated elevated severe thunderstorms near Abilene on April 14. On April 15, more severe thunderstorms resulted in several large to very large hail storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 14, 1:50 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 14, 1:50 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
250 PM CDT Wed Apr 14 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 238 PM CDT Wed Apr 14 2021

Mostly cloudy and cool conditions will persist across the area into
Thursday. Rain chances will be on the increase, especially tomorrow
as a short wave affects the area, in additional to an increase in
warm advection above the shallow cool airmass. For tonight, scatter
showers and a few thunderstorms will be possible primarily across
the Big Country and far eastern counties this evening, with an
increase in showers/isolated thunderstorms across western counties
after midnight. Latest high resolution models show much better
coverage of showers and thunderstorms from mid morning through the
afternoon hours tomorrow, as lift increases with the approaching
shortwave.

Although widespread severe weather is not expected, the potential
exists for a few strong to severe storms tomorrow, due to strong
deep layer shear and rather steep mid level lapse rates. The main
severe weather hazard will be large hail. Temperatures will be mild
again tonight, with lows in the 50s and highs tomorrow mainly in the
60s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 246 PM CDT Wed Apr 14 2021

An upper level trough will move across the southern plains early in
the day on Friday, pushing the best chance for more elevated
convection further into our eastern counties. The best chance for
any strong to severe storms currently looks to be off to the east of
our area. Highs will be pretty mild ranging from the upper 60s in
the north to the low 80s in the south. A cold front is expected to
drop south through the area by 0Z Saturday. There will be
significant cold air advection behind this front with strong winds
from the north to northeast up to 20 mph. Temperatures Friday night
will be significantly cooler in the low to mid 40s with highs on
Saturday struggling to get above 60. Saturday night will be the
coolest night we've seen in a while with overnight lows in the Big
Country dipping into the upper 30s.

Similar to the previous forecast, have kept POPs low through the
weekend and into Monday as the cold front pushes low level
moisture well off to the south, even with southwest flow aloft
occasionally bringing a shortwave across the area. The overall
pattern will settle down early next week with temperatures
gradually warming through the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Wed Apr 14 2021

MVFR ceilings expected to continue at KSJT and KABI this
afternoon, with ceilings lifting to VFR across the far southern
terminals. Ceilings expected to lower to IFR later this evening
and overnight, with light drizzle and some reduction to
visibilities early tomorrow morning. Should see an increase in
showers and a few thunderstorms across the area by the mid to late
morning hours tomorrow. Will include -SHRA and VCTS to the terminals
this forecast cycle. Winds will remain light through the forecast
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  61  55  73 /  30  70  50  60
San Angelo 	 55  66  58  80 /  30  60  40  30
Junction 	 58  68  58  83 /  20  50  40  40
Brownwood 	 54  63  56  75 /  30  70  50  60
Sweetwater 	 51  61  56  72 /  30  70  40  40
Ozona      	 58  70  61  81 /  30  50  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....50
AVIATION...24
Hazardous weather outlook, Apr 14, 1:52 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
252 PM CDT Wed Apr 14 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
252 PM CDT Wed Apr 14 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms will be possible on Thursday.
The main hazard will be large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 14, 1:50 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
250 PM CDT Wed Apr 14 2021

TXZ054-065-142030-
Nolan TX-Coke TX-
250 PM CDT Wed Apr 14 2021

...SPECIAL WEATHER STATEMENT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
E.V. Spence Reservoir Near Paint Creek Recreation Area, or 9 miles
northwest of Robert Lee, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Silver around 300 PM CDT.
  Sanco around 305 PM CDT.
  Maryneal around 330 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 158 And Ranch Road 2059, The Intersection Of Highway 70 And
Ranch Road 53, Oak Creek Reservoir, The Intersection Of Ranch Road
608 And Highway 147 and Camp Boothe Oaks.

LAT...LON 3222 10015 3214 10015 3180 10057 3194 10080
      3208 10072 3209 10066 3218 10067 3244 10052
TIME...MOT...LOC 1950Z 218DEG 23KT 3195 10063

Daniels
Special weather statement, Apr 14, 2:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
347 PM CDT Wed Apr 14 2021

TXZ054-127-142130-
Nolan TX-Taylor TX-
347 PM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOLAN AND TAYLOR
COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hylton, or 7 miles northeast of Blackwell, moving northeast at 30
mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Nolan and Happy Valley around 355 PM CDT.
  Coronados Camp around 415 PM CDT.
  Wylie, Buffalo Gap, View, Caps and Dyess Afb around 430 PM CDT.

Other locations impacted by this storm include Lake Abilene, Camp
Tonkawa, Camp Butman, Kirby Lake and Shep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3232 9963 3223 9963 3208 10015 3209 10024
      3222 10033 3253 9989 3252 9982
TIME...MOT...LOC 2047Z 239DEG 27KT 3217 10023

SJH

The radar

The Dyess AFB radar (KDYX), 80 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Taylor

When
April 14, 2:55 PM CST
Where
Taylor County, 1.36 mi ENE of Trent
Measured
1 in hail
Reported by
Public
Coordinates
32.490, -100.110

Hail, Taylor

When
April 14, 3:30 PM CST
Where
Taylor County, 9.4 mi NE of Shep
Measured
1.75 in hail
Reported by
Public
Coordinates
32.250, -99.990

Report from Twitter with photo of the hail. The hail was estimated to be golf ball size and was located near Coronados Camp.

Hail, Jones

When
April 14, 3:31 PM CST to 3:35 PM CST
Where
Jones County, 1.16 mi W of Anson
Measured
1.75 in hail
Reported by
Public
Coordinates
32.750, -99.900

This report was from Facebook along with a photo.

Hail, Jones

When
April 14, 3:31 PM CST to 3:35 PM CST
Where
Jones County, 0.9 mi NW of Anson
Measured
1.5 in hail
Reported by
Public
Coordinates
32.760, -99.890

This report was from Mping.

Hail, Jones

When
April 14, 3:32 PM CST to 3:35 PM CST
Where
Jones County, 1.16 mi W of Anson
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.750, -99.900

Hail, Taylor

When
April 14, 3:50 PM CST
Where
Taylor County, 4.19 mi S of Wylie
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -99.760

Report from Mping.

Hail, Taylor

When
April 14, 3:50 PM CST
Where
Taylor County, 2.23 mi SE of Wylie
Measured
1.5 in hail
Reported by
Public
Coordinates
32.360, -99.740

This report came from Facebook.

Hail, Taylor

When
April 14, 3:52 PM CST
Where
Taylor County, 2.15 mi SSW of Wylie
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -99.780

This report came from Mping.

Hail, Taylor

When
April 14, 3:53 PM CST
Where
Taylor County, 4.31 mi SSE of Wylie
Measured
1 in hail
Reported by
Social Media
Coordinates
32.320, -99.750

This report came from Twitter at the intersection of Clark Road and U.S. Highway 83/84. This time was estimated from radar.

Hail, Taylor

When
April 14, 3:58 PM CST
Where
Taylor County, 4.19 mi S of Wylie
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -99.760

This report came from Mping.

Hail, Taylor

When
April 14, 3:59 PM CST
Where
Taylor County, 4.19 mi S of Wylie
Measured
1.5 in hail
Reported by
Public
Coordinates
32.320, -99.760

This report came from Mping.

Hail, Taylor

When
April 14, 4:00 PM CST
Where
Taylor County, 2.43 mi ESE of Wylie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.370, -99.730

This report came from Twitter with photo of hail size.

Hail, Sutton

When
April 15, 7:53 AM CST
Where
Sutton County, 4.87 mi N of Sonora
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.640, -100.640

A report from Facebook indicated golf ball size hail fell about 5 miles north of Sonora.

Hail, Kimble

When
April 15, 8:50 AM CST
Where
Kimble County, 0.69 mi N of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
30.490, -100.050

Hail, Kimble

When
April 15, 9:20 AM CST
Where
Kimble County, Roosevelt
Measured
1.25 in hail
Reported by
Public
Coordinates
30.480, -100.050

Hail, Kimble

When
April 15, 9:35 AM CST
Where
Kimble County, Roosevelt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.480, -100.050

Hail, McCulloch

When
April 15, 10:25 AM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1 in hail
Reported by
Social Media
Coordinates
31.140, -99.330

A report on social media was received of pea to marble size hail in Brady.

Hail, Mason

When
April 15, 11:29 AM CST
Where
Mason County, 1.5 mi SSW of Loyal Vly
Measured
2.75 in hail
Reported by
Public
Coordinates
30.560, -99.010

A member of the public reported golf ball to baseball size hail about 1 mile south of Loyal Valley.

Hail, Shackelford

When
April 15, 12:10 PM CST
Where
Shackelford County, 0.9 mi SE of Ft Griffin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
32.920, -99.220

Hail, Brown

When
April 15, 12:40 PM CST
Where
Brown County, Dubin
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.530, -99.100

Hail, Brown

When
April 15, 1:01 PM CST
Where
Brown County, 1.81 mi SW of Brownwood Bowie Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
31.650, -99.000

The public reported dime to nickel size hail at the Brownwood Country Club.

Hail, Coleman

When
April 15, 1:13 PM CST
Where
Coleman County, 2.15 mi SSW of Echo
Measured
1 in hail
Reported by
Public
Coordinates
31.900, -99.340

A member of the public reported nickel to quarter size hail.

Hail, San Saba

When
April 15, 1:49 PM CST
Where
San Saba County, 3.55 mi E of Cherokee
Measured
1 in hail
Reported by
Public
Coordinates
30.980, -98.640

This report came from Mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952913, 952915, 952916, 952918, 952917, 952933, 952936, 952937, 952938, 952939, 952940, 952941, 952946, 953011, 953012, 953013, 953020, 953014, 953021, 953024, 953015, 953018, 953019.